Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 287, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 16, 2018, 5:47 PM CDT for Newton County, Missouri. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2018, 5:47 PM CDT (22:47 UTC)
- Expired
- Aug 16, 2018, 6:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Newton County, MO
The radar
The Springfield radar (KSGF), 92 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 6:17 PM CDT | HAIL 2.5 | 3 Ssw Granby, MO | DELAYED REPORT OF A PICTURE VIA SOCIAL MEDIA OF TENNIS BALL SIZE HAIL JUST SOUTH OF GRANBY, MO. TIMING ESTIMATED FROM RADAR. |
| Aug 16, 6:30 PM CDT | HAIL 1 | 2 Nw Newtonia, MO | PUBLIC REPORT VIA SOCIAL MEDIA OF 1.00 HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 3:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
134
WUUS53 KSGF 162247
SVRSGF
MOC145-162330-
/O.NEW.KSGF.SV.W.0287.180816T2247Z-180816T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
547 PM CDT THU AUG 16 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Eastern Newton County in southwestern Missouri...
* Until 630 PM CDT.
* At 546 PM CDT, a severe thunderstorm was located near Neosho,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Neosho... Granby...
Fairview... Newtonia...
Stella... Wentworth...
Stark City... Ritchey...
This includes Interstate 49 between mile markers 15 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3676 9449 3693 9448 3703 9406 3675 9407
TIME...MOT...LOC 2246Z 226DEG 15KT 3682 9438
HAIL...1.00IN
WIND...60MPH
$$
Raberding2 follow-up statements
809
WWUS53 KSGF 162300
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
600 PM CDT THU AUG 16 2018
MOC145-162330-
/O.CON.KSGF.SV.W.0287.000000T0000Z-180816T2330Z/
Newton MO-
600 PM CDT THU AUG 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EASTERN NEWTON COUNTY...
At 559 PM CDT, a severe thunderstorm was located near Neosho, moving
northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Neosho... Granby...
Fairview... Newtonia...
Stella... Wentworth...
Stark City... Ritchey...
This includes Interstate 49 between mile markers 15 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3676 9443 3694 9444 3703 9406 3675 9407
TIME...MOT...LOC 2259Z 237DEG 12KT 3683 9434
HAIL...1.00IN
WIND...60MPH
$$
Raberding077
WWUS53 KSGF 162317
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
617 PM CDT THU AUG 16 2018
MOC145-162330-
/O.CON.KSGF.SV.W.0287.000000T0000Z-180816T2330Z/
Newton MO-
617 PM CDT THU AUG 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN NEWTON COUNTY...
At 617 PM CDT, a severe thunderstorm was located over Granby, or near
Neosho, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Neosho... Granby...
Fairview... Newtonia...
Stella... Wentworth...
Stark City... Ritchey...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3676 9435 3694 9434 3703 9406 3675 9407
TIME...MOT...LOC 2317Z 226DEG 15KT 3688 9427
HAIL...1.00IN
WIND...60MPH
$$
RaberdingWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:25 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 16, 3:25 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Springfield MO 325 PM CDT Thu Aug 16 2018 .SHORT TERM...(This evening through Friday) Issued at 237 PM CDT Thu Aug 16 2018 A couple of upper level impulses will interact with a quasi- stationary front to produce some strong to severe thunderstorms into this evening. The surface front is currently located from about Columbia to Joplin. The first upper level impulse is currently moving out of northeastern NE into IA. Convection is beginning to fire ahead of this impulse from southern IA into northeast KS. The second impulse is a leftover MCV currently moving into north central OK. Visible satellite imagery is showing what looks like an old outflow boundary extending from north central AR through north central OK. This seems to be providing the focus for the northeast OK storms at this time. Convection associated with these impulses will be on the increase from late this afternoon into this evening. These storms will eventually congeal into a complex as they move through the area overnight. Primary severe threats will be strong winds and large hail. As the front shifts southward on Friday...afternoon convection will be more confined to the MO-AR border region. Temperatures overnight will fall to around 70 with highs on Friday in the mid to upper 80s. .LONG TERM...(Friday Night through Thursday) Issued at 237 PM CDT Thu Aug 16 2018 There will be a brief lull in the weather from Friday night into early Sunday. It should be dry with daytime highs in the upper 80s and overnight lows around 70. The next system begins to approach the area Sunday as a short wave moves up over the ridge and begins to dig into the Central Plains. This system should bring some more widespread rain to the area which will provide further drought relief. This system will affect the weather over the region through Tuesday. By Tuesday night...high pressure begins to move back in both at the surface and aloft. This will bring in a cooler and drier Canadian air mass that will remain over the area through the forecast period. Highs mid to late week will be in the low to mid 80s with lows in low to mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1206 PM CDT Thu Aug 16 2018 For the 18z TAFS, will see cumulus field expand further west into the terminal locations this afternoon. A cold front will work its way southward into the area tonight with showers and thunderstorms expected to develop. Convection will likely knock the flying conditions into MVFR and brief IFR conditions, with improving conditions towards morning behind the convection. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Gaede LONG TERM...Gaede AVIATION...Lindenberg
Hazardous weather outlook, Aug 16, 4:13 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 413 PM CDT Thu Aug 16 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172115- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 413 PM CDT Thu Aug 16 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated hail risk. Elevated thunderstorm wind damage risk. Limited flooding risk. Elevated lightning risk. Limited excessive heat risk. DISCUSSION... Strong to severe thunderstorms are expected to develop out ahead of a cold front and upper level disturbance across the plains this afternoon. These storms will then move into extreme southeast Kansas and western Missouri, generally this evening and overnight. The best chance of severe storms will be west of an Anderson to Stockton to Osceola line after 6 pm. Hail to the size of golf balls and damaging thunderstorm wind gusts up to 60 mph will be the primary severe weather risks. If thunderstorms can develop and move across the same locations, some minor localized flooding will be possible in addition to the severe storms. Some heat index values in the mid 90s will be possible late this afternoon across the Missouri Ozarks and extreme southeast Kansas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values in the mid to upper 90s will be possible Friday and Saturday afternoons primarily across southern Missouri and extreme southeast Kansas. Additional showers and thunderstorms are possible Friday into the early of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this evening into tonight over western Missouri and extreme southeast Kansas. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Gaede
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:27 PM CDT | Special Weather Statement | SGF | Jasper | 48 min |
| Aug 16, 6:30 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 30 min |
| Aug 16, 6:44 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.